This newborn has signs of neonatal abstinence syndrome (NAS), which is a constellation of symptoms of withdrawal in children exposed to certain drugs during pregnancy. Opioid withdrawal is the most commonly implicated cause of NAS and can result in seizures.
Neonatal abstinence syndrome (NAS) refers to acute symptoms of withdrawal in a neonate after the reduction of intra-partum (or post-partum) drug exposure. Commonly implicated drugs include: opioids (prescription or illicit), cocaine, methamphetamine, barbituates, and benzodiazepines. Symptoms typically start within the first few days of life and typically include symptoms of hyperarousal (e.g. tremors, increased wakefulness etc), gastrointestinal symptoms (vomiting, diarrhea, poor feeding, poor weight gain) and signs of autonomic dysregulation (e.g. fever, diaphoresis, piloerection). The Finnegan score assists in treatment by quantifying the severity of the observed signs and symptoms. For mild cases, treatment involves noise control, gentle handling, and swaddling. Morphine is indicated for severe cases. Severe NAS may result in seizures, and in utero exposure to opioids presents the greatest risk for seizures as part of NAS.
Burgos and Burke review NAS. They note that it most commonly occurs in women known to be opioid dependent during pregnancy, and occurs in about 50% of such pregnancies. Symptoms may occur as early as 14 hours after birth but most commonly occur around 24 hours after birth. The most common symptoms are: tremors, hyperreflexia, irritability, restlessness, high-pitched cry, and sleep disturbances.
Jones et al. conducted a randomized clinical trial comparing the relative effectiveness of methadone and buprenorphine for preventing NAS in the children of pregnant women with opioid dependance. They found that children of mothers treated with buprenorphine had significantly less morphine required, a significantly shorter hospital stay, and significantly shorter duration of treatment for NAS.
Illustration A details features seen in fetal alcohol syndrome.
Answers 1,2,3 & 4: While all of these exposures can result in NAS, they do not commonly present with the severe withdrawal symptoms and seizure seen in this patient.
Burgos AE, Burke BL. Neonatal Abstinence Syndrome. Neoreviews May 2009; 10:e222-e229
Jones HE, Kaltenbach K, Heil SH, Stine SM, Coyle MG, Arria AM, O'Grady KE, Selby P, Martin PR, Fischer G. Neonatal abstinence syndrome after methadone or buprenorphine exposure. N Engl J Med. 2010 Dec 9;363(24):2320-31. doi: 10.1056/NEJMoa1005359. PubMed PMID: 21142534
PMID:21142534 (Link to Abstract)